On Tuesday, November 23, Bob, Tracy, Cindy and Max met with Max’s doctors to go over what to do next for Max.  First, it is important to stress that while Max’s situation did get a little worse he is not in any graver danger than he was over the summer.  Dr. Belasco stressed that it is important to hope (and it is reasonable to believe) that the current tumor started in the optic chiasm because in kids with NF-1 it is very common for the body to regain control of the growth of this type of tumor around the time that puberty starts.

 

In going over his most recent MRI we confirmed that the tumor is inoperable.  We also learned that radiation would be a last resort because in addition to destroying the tumor, functional brain cells would also be destroyed and there is no telling exactly the function of those cells but they are in the part of the brain that  involves the optic chiasm where vision is transmitted from the eyes to the part that interprets what is being seen.  There is also tumor throughout the hypothalamus which is where a lot of processing of information is done, autonomic processing is done, and short term memory is handled along with several other functions.  We learned the tumor continued to grow during Max’s most recent chemo treatments and that means that the treatment he was receiving was ineffective for Max.  On the bright side, the growth was relatively small.

 

One option would be to discontinue Max’s treatments entirely.  While his tumor is slow growing it is in parts of the brain where even minor changes could pose very large problems for Max.  A large concern is Max’s vision.  Without further treatment the Dr. felt that Max’s sight would continue to deteriorate and he would likely eventually become blind.  In addition, further growth in the hypothalamus would likely start to affect his ability to learn and to process what is going on around him.  This could lead to loss of control of his emotions (anger being a big issue since Max is already quick to anger), appetite control problems that could lead to severe obesity, and dementia.  The tumor also surrounds major arteries and any interruption of blood flow would result in a stroke.  There is no telling if the stroke would cause minimal, profound, or life ending damage.  Finally, the tumor is also around the ventricles (‘drains’ for brain fluid) and if they are affected it could lead to a build up of fluid in the brain which would cause further problems for Max.  These are all felt to be somewhat likely if treatment were to be discontinued.  However, even with treatment, these are all possible.

 

Another option is to change Max’s chemo to a drug called Temodar.  It is believed that Temodar is 65% effective (the previous chemo is known to be 70% effective with no life threatening side effects).  The most concerning side effect of Temodar is leukemia.  There are currently no statistics available for the risk of developing leukemia as Temodar has previously been used to treat terminal adults who did not live long enough to know the long term side effects.  The Dr. told us that the risk is less than 10% but is thought to be 1-3 %.  If leukemia occurs, it is not likely to do so for 2-3 years after starting treatment.  It could happen anytime after that but we were told that after 8-10 years the chances were far smaller.  The problem is that if Max does develop leukemia it would be fatal unless he able to get a successful bone marrow transplant.  We didn’t go into the details of that but it sounds like those stats are not in his favor. 

 

The nice thing about Temodar is that it is an oral medication so Max can take it at home.  Treatments would be on a 4 week cycle.  Days 1-5 Max would take Zofran (to handle nausea) at least an hour after dinner.  30 minutes later he would drink 3-4 ounces of apple juice mixed with the Temodar.  At the end of the third week, Max would go for a blood test somewhere local.  At the end of the fourth week Max would return to CHOP for another blood test and a new set of meds for days 1-5 of the next cycle.  Treatment would last for 1 year.  If Max’s red blood cell count or platelet counts drop too low, his dosage might be reduced and he might also need a transfusion.  The transfusion would have to come from non-family members as there is a chance that Max could develop antigens to the blood donor which would then rule that person out as a possible bone marrow donor if that becomes necessary later.  Transfusions could all be done through Max’s port though they would probably be done at CHOP and take many hours to complete they are seen as somewhat routine.  I’ve put a complete list of side effects at the end of this document. 

 

In order to participate in a current study of Temodar’s effectiveness on low grade gliomas, Max will need to have an MRI, EKG, Chest X-Ray and blood work prior to starting treatments.  The study is being sponsored by Duke University.  Participating in the study only offers the ability for others to gain a statistical insight into the effectiveness of this treatment, there is no reduction in costs.  We will need to talk to the pharmacist at CHOP to determine how to get Oxford to cover the expense of the drug (about $2,000 a month).

 

Dr. Belasco was able to tell us that there are currently about 10 children that are part of the Temodar study at CHOP and some have been in long enough to be off the drug for a while and they have not seen any of the severe side effects and they have had success in stopping the growth of the tumors.

 

The second option available to Max is another chemo called PCTV.  It is an acronym for 4 different drugs, some oral some intravenous.  The risk of developing leukemia from this treatment is higher and effectiveness is believed to be about the same so we didn’t discuss this for very long.  One thing that Cindy had learned from her own research was that Max wouldn’t be able to eat milk, bananas, cheese, yogurt and some other foods for 2 days each month.  This would significantly impact his diet on those two days.

 

We have a follow up with Max’s neuro-ophthalmologist on Thursday, December 3.  We’ll also be seeking a second opinion from another doctor.  Right now we are likely to proceed with the Temodar but we wanted to get at least one more opinion before starting his treatment.


 

Potential Side Effects of Temodar (from CHOP document)

 

Common
Happens to 21-100
out of every 100

Occasional
Happens to 5-20
out of every 100

Rare
Happens to less than 5
out of every 100

Immediate: Within
1-2 days of receiving
drug

 

         Loss of appetite

         Nausea

         Vomiting

         Diarrhea

         Constipation

         Headache

         Rash

         Itching

         Increased need to urinate

         Urinary Tract infections

         Abdominal pain

         Increased blood sugar

         Convulsions

         Slurred speech

         Dizziness

         Difficulty swallowing

         Confusion

         Difficulty walking

         Anxiety

         Partial paralysis or weakness of one side of the body

         Blood clots which may be life-threatening

         Kidney abnormalities

         Heart and blood vessel failure (shock)

         Liver damage

         Severe skin redness

Prompt:  Within 2-3
weeks, prior to next
course

         Decrease in the number of red and white blood cells and platelets made in the bone marrow.

         Mouth sores

         Tiredness

         Fluid buildup in the legs and arms

         Mild liver abnormalities (small, usually self-resolving increase in laboratory values of liver function)

         Loss of vision/vision problems

         Memory loss

         Unable to sleep

         Depression

         Muscle aches

         Blurred or double vision

         Pulmonary hemorrhage (bleeding from the lungs)

         Loss of function in the lungs (respiratory failure)

         Infection

         Inflammation of brain and spinal cord lining

         Back pain

         Muscle weakness

         Bleeding from the stomach

Delayed:  Anytime later
during therapy, excluding
the above conditions

 

         Hair loss

         Liver Damage

         Internal Bleeding

         Bone cell abnormalities

Late:  Anytime after
therapy completion

 

 

         Secondary cancer caused by treatment